Journal of Scientific Computing

, Volume 70, Issue 1, pp 355–385 | Cite as

High-Order Accurate Local Schemes for Fractional Differential Equations

  • Daniel BaffetEmail author
  • Jan S. Hesthaven


High-order methods inspired by the multi-step Adams methods are proposed for systems of fractional differential equations. The schemes are based on an expansion in a weighted \(L^2\) space. To obtain the schemes this expansion is terminated after \(P+1\) terms. We study the local truncation error and its behavior with respect to the step-size h and P. Building on this analysis, we develop an error indicator based on the Milne device. Methods with fixed and variable step-size are tested numerically on a number of problems, including problems with known solutions, and a fractional version on the Van der Pol equation.


Fractional differential equations Volterra equations High-order methods 



This work was partially supported by the NSF DMS-1115416 and by OSD/AFOSRFA9550-09-1-0613.


  1. 1.
    Barkai, E.: Fractional Fokker–Planck equation, solution, and application. Phys. Rev. E 63, 046118 (2001)CrossRefGoogle Scholar
  2. 2.
    Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339, 1–77 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Metzler, R., Klafter, J.: The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics. J. Phys. A 37, 161–208 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Tadjeran, C., Meerschaert, M.M.: A second-order accurate numerical method for two dimensional fractional diffusion equation. J. Comput. Phys. 220, 813–823 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Deng, W.H.: Finite element method for the space and time fractional Fokker–Planck equation. SIAM J. Numer. Anal. 47, 204–226 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Ervin, V.J., Roop, J.P.: Variational formulation for the statinary fractional advection dispersion equation. Numer. Methods Partial Differ. Equ. 22, 558–576 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Xu, Q., Hesthaven, J.S.: Stable multi-domain spectral penalty methods for fractional partial differential equations. J. Comput. Phys. 257, 241–258 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Deng, W.H., Hesthaven, J.S.: Local discontinuous Galerkin methods for fractional diffusion equations. ESAIM Math. Model. Numer. Anal. 47, 1845–1864 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Zhang, Y., Sun, Z., Liao, H.: Finite difference methods for the time fractional diffusion equation on non-uniform meshes. J. Comput. Phys. 256, 195–210 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Lubich, C.: Convolution quadrature and discretized operational calculus I. Numer. Math. 52, 129–145 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brunner, H., van der Houwen, P.J.: The Numerical Solution of Volterra Equations. Elsevier Science Publishers B.V., Amsterdam (1986)Google Scholar
  12. 12.
    Brunner, H., Schötazau, D.: \(hp\) discontinuous Galerkin time-stepping for Volterra integrodifferential equations. SIAM J. Numer. Anal. 44(1), 224–245 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Mustapha, K., Brunner, H., Mustapha, H., Schötazau, D.: An \(hp\)-version discontinuous Galerkin method for integro-differential equations of parabolic type. SIAM J. Numer. Anal. 49(4), 1369–1396 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Iserles, A.: A First Course in the Numerical Analysis of Differential Equations, 2nd edn. Cambridge University Press, Cambridge (2008)CrossRefzbMATHGoogle Scholar
  15. 15.
    Podlubny, I.: Fractional Differential Equations. Academic Press, San Diego (1999)zbMATHGoogle Scholar
  16. 16.
    Süli, E., Mayers, D.F.: An Introduction to Numerical Analysis. Cambridge University Press, Cambridge (2003)CrossRefzbMATHGoogle Scholar
  17. 17.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions, 10th printing, National Bureau of Standards, Washington (1972)Google Scholar
  18. 18.
    Bernardi, C., Maday, Y.: Spectral Methods, Handbook of Numerical Analysis, vol. V, Techniques of Scientific Computing (Part 2). Elsavier Science, Amsterdam (1997)Google Scholar
  19. 19.
    Bernardi, C., Maday, Y.: Polynomial approximation of some singular functions. Appl. Anal. 42, 1–32 (1991)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.MATHICSEÉcole Polytechnique Fédérale de Lausanne (EPFL)LausanneSwitzerland

Personalised recommendations